Nebraska, 2019

Hail in Nebraska, July 12 to 13, 2019

July 12 to 13, 2019 · NWS GID · 2 events in 2 counties and zones

Low-end severe hail occurred in Dawson and northwest Buffalo counties on this Friday night. During the evening hours, a broken arc of multi-cell thunderstorms was moving east through southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Low-end severe hail occurred in Dawson and northwest Buffalo counties on this Friday night. During the evening hours, a broken arc of multi-cell thunderstorms was moving east through southwest Nebraska. These storms existed along a common cold pool, but individual cells were prominent rather than a solid squall line. The southern tip of this line entered Dawson county at 1030 PM CST. Shortly after entering the county, hail up to the size of quarters was reported in the extreme northwest corner of the county, 8 miles north of Gothenburg. At 11 PM CST, a new storm formed northeast of Cozad. This storm moved east and intensified over east-central Dawson county. After moving into northwestern Buffalo county, hail up to the size of quarters was reported in Miller at midnight CST. Severe hail probably occurred over east-central Dawson county as well, but no other reports were received given the time of night and location away from any towns.

1003 mb low pressure was advancing through Ontario, Canada. The associated weak cold front extended across northern Nebraska into the Panhandle and was nearly stationary. The storms initially formed along this front. In the upper-levels, a 594 dm subtropical high was over New Mexico and dominated the flow over the western and central United States. Weak, anticyclonic flow was over Nebraska. The westerlies were along the U.S.-Canada border. Immediately ahead of the line, temperatures were in the middle 70s, with dewpoints in the upper 60s. Mid-level lapse rates were very steep, more than 8 deg C/km, resulting in MUCAPE between 2000 and 2500 J/kg. However, effective deep layer shear was very weak, less than 20 kt. So, while there was sufficient instability for thunderstorms, the lack of shear limited storm severity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 5:34 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 12, 5:34 PM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
634 PM CDT Fri Jul 12 2019

.SHORT TERM...(This evening through Saturday)
Issued at 318 PM CDT Fri Jul 12 2019

It'sbeen another good opportunity for saturated and flooded areas
to dry out a bit today, with mostly clear skies and warm
temperatures. Upper air and satellite data continue to show
ridging being the main player across the region...extending
northward through the Rockies/High Plains from high pressure
centered over the desert SW. A shortwave disturbance passing
through the Dakotas/northern NE pushed a weak surface boundary
south last night into early this morning, but that front lost its
push and has stalled out across southwestern to north central NE.
Sitting south of that boundary, our CWA has had southerly winds
through the day, at times gusting around 20 MPH. No big surprises
with temperatures, with 3 PM obs in the mid 80s to lower 90s.

Focus in the short term period then turns to tonight and the
return  of thunderstorm chances. Thunderstorm activity is
expected to develop later today over the Rockies/Front Range, and
some models also have activity along that sfc boundary set up just
to the NW of the CWA. Currently expecting the early evening hours
to remain dry, but as we get into mid and more late evening,
chances will be picking up. Even at this point. there continues to
be some pretty notable differences between models with whether
anything affects our area at all. Some models keep things capped
enough that anything pushing east would diminish/slide north of
the area and keeps things dry. Others show enough support to keep
it pushing through...with the best chances being mainly
along/north of I-80. If it does, deeper layer is certainly not
impressive, but there's plenty of instability that strong/severe
storms wouldn't be totally out of the question. Hail/wind along
with heavy rain would be the main concerns.

Into the start of Saturday, the differences between models
continue with precipitation chances. Inherited a small PoP
mainly across E/NE in that 12-15Z time frame, saw no reason to
make any notable changes to that...but it's also possible that
isn't any activity. Otherwise, the rest of the daytime hours
Saturday are forecast to be dry, with conditions similar to today.
Should see diminishing sky cover, with winds again generally
southerly around 10-15 MPH. Highs are forecast to be a touch
warmer, with right round 90 for the majority of our south central
NE counties, with lower-mid 90s across north central KS.

.LONG TERM...(Saturday night through Friday)
Issued at 318 PM CDT Fri Jul 12 2019

Overall, there hasn't been any significant changes with the
forecast  and pattern through the latter half of the weekend and
into the start of the work week...and the forecast Sunday and
Monday currently remain dry. Models show there won't be much
change with the placement of the main upper level high/ridging
through Monday, with the pattern being blocked by remnants of
Barry moving inland from the Gulf coast, which looks to take a
northerly track.

A little more uncertainty arises in the forecast as we get into
Tuesday and beyond. Through mid-week models don't show a lot of
continued northward movement of those remnants of Barry, but it
continues to weaken and eventually gets pushed east. The big
question for our area is whether any periodic shortwave
disturbances riding around the edge of the ridging pass through
our area or stay far enough west/north to keep us dry. Have a
couple spots of 20-30% chances Tuesday and Wednesday...but
confidence in the location/timing of those chances isn't. high.

Otherwise, focus turns to the heat expected across the area,
especially mid-late week. Models showing a warming airmass working
its way into the region, and currently have mid 90s to either side
of 100 deg forecast Wed-Friday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 629 PM CDT Fri Jul 12 2019

VFR conditions are expected through the night. The main concern
will be the chance for a few thunderstorms, mainly late tonight.
Thunderstorms should be out of the area by morning.

&&

.CLIMATE...
Issued at 544 AM CDT Fri Jul 12 2019

..Wettest Year-to-Date on record at some official NWS cooperative
observer stations, including Kearney, Holdrege and Minden..

Although it will be difficult to "keep pace" with 1993 over the
next few weeks (which was notably wet during the latter half of
July), at least for now, the Jan. 1st-July 12th period stands as
the WETTEST ON RECORD at a few official NWS coop observer stations
in south central Nebraska. Specifics follow:

- Kearney 4NE (observer located at the airport):
2019 year-to-date precipitation: 27.52" (highest out of 125 years)
Previous record for Jan. 1-July 12: 26.77" in 1905

- Holdrege:
2019 year-to-date precipitation: 28.83" (highest out of 125 years)
Previous record for Jan. 1-July 12: 28.69" in 1905

- Minden:
2019 year-to-date precipitation: 26.40" (highest out of 127 years)
Previous record for Jan. 1-July 12: 25.86" in 1944

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...JCB
CLIMATE...Pfannkuch
Hazardous weather outlook, Jul 12, 2:24 PM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
324 PM CDT Fri Jul 12 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
324 PM CDT Fri Jul 12 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Flooding, ranging from minor to moderate in severity, will
continue impacting various portions of the outlook area,
especially from around the Interstate 80 corridor southward to
around the Kansas border. The most concentrated flooding will
focus along portions of the following rivers...Wood, Platte,
Little Blue and Republican. Please refer to the latest Flood
Warnings for additional information.

Late this evening into Saturday morning, at least small chances
for thunderstorms return to Nebraska counties along and
especially north of Interstate 80. There is the potential that a
few storms could be severe, with wind gusts to around 60 MPH,
hail up to quarter size and heavy rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Although a mainly dry and warm weather pattern will allow for
steady improvement in the flooding situation, various degrees of
flooding will continue into at least this weekend, primarily along
the Wood, Platte, Little Blue and Republican River systems. Please
refer to the latest Flood Warnings for more details.

A fairly prolonged, hot weather pattern will overtake the region
over the upcoming week. Although heat on most days should not be
truly excessive by July standards, especially Monday through
Thursday will likely feature afternoon heat index values between
100 and 104 degrees in various portions of the outlook area.

Although dry weather should dominate the majority of the next
week, periodic small chances for thunderstorms return to the
forecast between Monday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight on a
widespread basis, but any reports of hail, strong winds and heavy
rain would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 12, 10:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1101 PM CDT Fri Jul 12 2019

NEZ060-072-130445-
Dawson NE-Gosper NE-
1101 PM CDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 1145 PM
CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Stapleton to near Maxwell
to 8 miles east of Wellfleet. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Willow Island and Farnam.

LAT...LON 4104 10022 4105 9969 4069 9962 4069 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0401Z 255DEG 33KT 4139 10061 4113 10052 4077 10058

Billings Wright

The radar

The North Platte radar (KLNX), 107 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawson

When
July 12, 10:45 PM CST
Where
Dawson County, 8.31 mi N of Gothenburg
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -100.160

Hail, Buffalo

When
July 13, 12:00 AM CST
Where
Buffalo County, 0.52 mi W of Miller
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.930, -99.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835565, 835566.